Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 135, NWS Lubbock, TX

October 28, 2000Bailey County, Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 28, 2000, 1:23 PM CDT for Bailey County, Parmer County, Texas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 28, 2000, 1:23 PM CDT (18:23 UTC)
Expired
Oct 28, 2000, 2:00 PM CDT
In force
37 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bailey County, TX, Parmer County, TX

What was reported inside it

TimeReportWhereRemark
Oct 28, 1:50 PM CDTThunderstorm WindFriona, TXStrong wind turned over a trailer house and destroyed it. Several roofs were also removed from outbuildings by thunderstorm wind.
Oct 28, 1:52 PM CDTThunderstorm WindMuleshoe, TXStrong wind blew down power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 28, 9:45 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 281824
SVRLBB
TXC017-369-281900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
123 PM CDT SAT OCT 28 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAILEY COUNTY IN NORTHWEST TEXAS
  PARMER COUNTY IN THE PANHANDLE OF TEXAS
  
* UNTIL 200 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WIND GUST IN EXCESS OF
  60 MPH FROM NEAR ENOCHS TO FARWELL...MOVING NORTHEAST AT 45 MPH. DIME SIZED 
  HAIL MAY ALSO BE POSSIBLE WITH THIS LINE OF STORMS.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LARIAT...
  OKLAHOMA LANE AND MULESHOE...
  BOVINA...
  RHEA...
  LAZBUDDIE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-E745-4260.

LAT...LON 3474 10301 3433 10302 3394 10263 3434 10261
          3474 10255

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 3:45 AM CDT, 9 hours 38 minutes earlier.

Area forecast discussion, Oct 28, 3:45 AM CDT, 9 hours 38 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK, TX
345 AM CDT SAT OCT 28 2000

UPPER LOW CURRENTLY MOVING EAST INTO SONORA IN NORTHWEST MEXICO
WITH DIVERGENT FLOW ALOFT CURRENTLY OVER WESTERN AND CENTRAL NEW
MEXICO. MODELS ARE INCREDIBLY SIMILAR SHOWING LOW OPENING UP INTO
NEGATIVE TILT TROUGH AS IT MOVES FROM NORTHWEST MEXICO INTO THE
HIGH PLAINS OF WEST TEXAS BY THIS AFTERNOON. STRONG MID LEVEL
HEIGHT FALLS WILL MOVE FROM NEW MEXICO INTO THE TEXAS PANHANDLE
BY 00Z SUNDAY WITH UPPER LOW REFORMING OVER NORTHEAST NEW MEXICO
AND MOVE INTO WESTERN KANSAS BY 12Z SUNDAY. LOW LEVEL GRADIENT
WILL CONTINUE TO STRENGTHEN TODAY AS ASSOCIATED SURFACE LOW DEVELOPS
OVER NORTHEAST NEW MEXICO LATE THIS AFTERNOON.

ABUNDANT MOISTURE IS IN PLACE FOR WIDESPREAD RAIN EVENT ACROSS THE
AREA TODAY. AS THE UPPER DIVERGENT FLOW IN LEFT EXIT REGION OF 110
KNOT JET MOVES INTO EASTERN NEW MEXICO REACHING DEEPER LOW LEVEL
MOISTURE...THUNDERSTORMS ARE EXPECTED TO ERUPT AND MOVE INITIALLY
NORTH-NORTHEAST AND THEN NORTHEAST BY AFTERNOON. WIDESPREAD CLOUD
COVER IS EXPECTED TO LIMIT THE AMOUNT OF INSTABILITY REALIZED OVER
THE AREA BUT THE WIND FIELD/LOW TO MID LEVEL SHEAR IS IMPRESSIVE
AS 60-70 KNOT 50H JET MOVES ACROSS THE REGION. SOUTH TO SOUTHEAST
LOW LEVEL FLOW IS CURRENTLY AROUND 40 KNOTS AND SHOULD REMAIN THAT
WAY TODAY. WITH THE STRENGTH OF MID LEVEL FLOW...DAMAGING WINDS
ASSOCIATED WITH BOW ECHOES WILL BE POSSIBLE AS SQUALL LINE MOVES
ACROSS THE REGION. DUE TO THE STRENGTH OF THE LOW TO MID LEVEL
SHEAR...ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE BUT WITH EXPECTED PROGRESSIVE MOVEMENT
OF SQUALL LINE WILL NOT ISSUE A FLASH FLOOD WATCH ATTM.

SQUALL LINE SHOULD BE EAST OF THE SOUTH PLAINS BY LATE AFTERNOON
WITH THE WINDS SHIFTING TO THE SOUTHWEST BEHIND THE PACIFIC COLD
FRONT/DRYLINE WITH WIND SPEEDS INCREASING TO 20-30 MPH BY LATE
AFTERNOON. WILL CONTINUE A LINGERING POP FOR EARLY EVENING FOR THE
LOW ROLLING PLAINS BUT EXPECT PRECIP AREA TO BE EAST OF THE
FORECAST AREA BY 06Z SUNDAY. WILL KEEP BREEZY CONDITIONS ACROSS
THE AREA TONIGHT INTO SUNDAY MORNING AS AS SURFACE LOW CONTINUES
TO DEEPEN OVER WESTERN KANSAS BY 12Z SUNDAY. WIND SPEEDS WILL
SUBSIDE BY SUNDAY AFTERNOON AS THE GRADIENT RELAXES.

BENIGN WEATHER DAY IN STORE FOR MONDAY WITH SHORT WAVE RIDGE IN
PLACE. NEXT UPPER LEVEL STORM SYSTEM DIGS INTO THE SOUTHWEST
UNITED STATES BY MONDAY AFTERNOON. UPPER LEVEL STORM MOVES
ACROSS THE SOUTHERN ROCKIES TUESDAY TO PROVIDE ANOTHER CHANCE
FOR RAIN.

FRI   62  41  65  41 /  90  10   0   0
TUL   64  43  67  44 / 100  10   0   0
CDS   68  48  70  4&7 / 100  40   0   0
BNF   66  44  70  45 /  90   5   0   0
LBB   65  46  70  45 / 100   5   0   0
ASP   70  52  73  52 /  90  40   0   0

.LUB...NONE.

TINSLEY

In the hours before

Special weather statement, Oct 28, 9:50 AM CDT, 3 hours 33 minutes before
TXZ021>025-027>031-033>037-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
950 AM CDT SAT OCT 28 2000

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH NUMBER 763 FOR PORTIONS OF THE SOUTH PLAINS AND
THE TEXAS PANHANDLE UNTIL 4 PM THIS AFTERNOON.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH AREA:
BAILEY...BRISCOE...CASTRO...COCHRAN...CROSBY...DICKENS...
FLOYD...HALE...HALL...HOCKLEY...LAMB...LUBBOCK...MOTLEY...
PARMER...SWISHER...

THIS WATCH DOES INCLUDE THE LUBBOCK METROPOLITAN AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH ARFEA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

ST
Special weather statement, Oct 28, 10:45 AM CDT, 2 hours 38 minutes before
TXZ039>044-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1045 AM CDT SAT OCT 28 2000

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED TORNADO
WATCH NUMBER 764 FOR PORTIONS OF THE SOUTHERN PLAINS AND ROLLING
PLAINS UNTIL 4 PM THIS AFTERNOON.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH AREA:
GARZA...KENT...LYNN...STONEWALL...TERRY...YOAKUM...

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STr

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens40 min
Oct 28, 4:47 PM CDTSevere Thunderstorm WarningLUBChildress28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.